Texas, 2023

Damaging Winds in Texas, September 8, 2023

September 8, 2023 · NWS LCH · 4 events in 3 counties and zones

An upper level disturbance passed through the region during early September causing a southward moving line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance passed through the region during early September causing a southward moving line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 8, 11:35 AM CST, 1 hour earlier.

Area forecast discussion, Sep 8, 11:35 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lake Charles LA
1235 PM CDT Fri Sep 8 2023

...New AVIATION...

.UPDATE...
Issued at 940 AM CDT Fri Sep 8 2023

No changes to the forecast this morning. Moist and unstable
environment is over the forecast area ahead of a frontal boundary.
This boundary will move south, along with outflow boundaries from
cluster of storms over Arkansas, with storms beginning to fire up
over the forecast area in the early afternoon. Looks like high
CAPE values will help give the storms an extra punch and there is
a Slight Risk Potential(level 2 out of 5) for severe storms this
afternoon into early evening, with damaging downburst winds and
large hail the main concerns.

Before the showers and storms develop, it should be rather hot
with apparent temperatures over 108 degrees, and therefore a Heat
Advisory is in effect.

Rua

&&

.SYNOPSIS...
Issued at 420 AM CDT Fri Sep 8 2023

Latest UA analysis and WV imagery shows the broad and prolonged
heat-producing ridge centered over S NM and W TX, with a distinct
closed low over the SE US. In between these features, deep
northerly flow is noted over the area, with the disturbance that
produced yesterday's storms/severe weather weakening as it
continues to move south over the Gulf of Mexico.

At the surface, a weak frontal boundary extends roughly from
central OK southeast into N LA and central MS. Surface high
pressure south of this boundary was producing a weak but generally
southerly wind field over the area. Unseasonably warm and muggy
conditions are noted with temperatures in the upper 70s to lower
80s.

24

&&

.SHORT TERM...
(Today through Sunday night)
Issued at 420 AM CDT Fri Sep 8 2023

Over the coming days, a series of perturbations in the northerly
flow over the region will produce at least some scattered showers
and storms during the daytime. For today, strong instability
augmented by daytime heating, coupled with enhanced midlevel winds
associated with a disturbance moving south into the area, will
favor the potential for some strong to severe storms. SPC has
outlined almost all of the area in a SLGT risk (level 2 out of 5)
for severe storms later today into this evening, with the
potential for damaging wind gusts and large hail.

That said, confidence in overall convective timing and coverage
is low with various 00Z CAM members displaying a nearly 3 to 4
hour discrepancy in timing. The ARW is the earliest/fastest with
development, with the FV3 and NAM-Nest slower and in better
agreement. The HRRR surprisingly is not handling convective
initiation well at all, and recent runs have not shown any
development of note over the area today (although the 00Z run
showed a much more robust complex of storms moving over the area).
Comparatively, the regional/global models suggest the best
chances will be within the mid to late afternoon timeframe, which
aligns closer to the FV3 and Nam-Nest. With this in mind, PoP
grids were adjusted slightly to account for these latter
solutions.

Ahead of any showers/storms, temperatures today are expected to
warm back into the upper 90s to lower 100s. Humid conditions will
persist with dewpoints only mixing down to around 70 degrees by
midafternoon. This combination will yield max heat index values
between 105 and 112 degrees. Inherited Heat Advisory was kept as
is, although portions of central LA appear less likely to reach
criteria. Heat indices will be highest across SE TX and a few
isolated spots could briefly reach excessive heat warning criteria
(apparent temps of at least 113), but given the short-lived and
isolated potential, opted not to upgrade head hazards. As for
timing, kept expiration time of 4 pm, but this will be contingent
on convective development and coverage.

The initial round of showers and storms will shift toward the
coast by evening, with another round of convection possibly
developing over the Red River Valley and moving into the area
overnight. Convection is expected to increase in coverage again on
Saturday as the weak boundary stalls near the coast. Instability
is progged to be a little weaker and this should limit overall
severe potential.

The front will settle further offshore by Sunday, with drier air
filtering into the region. This will shift better rain chances
over the coastal waters, although some low PoPs will linger over
SE TX. Daytime temperatures will feel more tolerable as lower
dewpoints spread into the region, with highs in the 90s. Overnight
temperatures will be a little cooler, with lows in the middle 60s
north to upper 60s/near 70 south.

24

&&

.LONG TERM...
(Monday through Friday)
Issued at 420 AM CDT Fri Sep 8 2023

Monday will be a bit of a pattern transition day as weak surface
high pressure will develop over the northeasterly Gulf of Mexico
veering light northerly flow in the morning to the east and then
south by Monday afternoon. Aloft, a quasistationary upper level trof
axis extending from eastern Tennessee to the Florida panhandle will
begin to lift off to the northeast as it's absorbed by a deepening
upper low sagging south into the Great Lakes. This low will push a
surge of mid level moisture into the region which will combine with
a returning low level tropical airmass Tuesday evening into
Wednesday. There is a fairly wide spread in guidance regarding the
evolution of this trof through second half of next week, but there
will almost certainly be enough moisture in place to expect at least
scattered convection Wednesday as a frontal boundary approaches.
Some guidance pushes this front through the region and offshore
while others stall it somewhere near the coast or slightly inland.
Obviously this will have a large influence on PoPs in the day 7-8
timeframe, but don't have enough confidence to lean very hard either
way so will carry isolated PoPs per the NBM.

Jones

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Sep 8 2023

A convective outflow boundary and surface frontal boundary will be
moving south through the forecast area this afternoon. Showers and
thunderstorms will develop with these boundaries. Some IFR to MVFR
conditions due to visibility restrictions in brief heavy
rainfall. Also, erratic and gusty winds over 30 knots can be
expected with the storms.

Showers and thunderstorms are expected to decrease this evening
with loss of daytime heating.

Rua

&&

.MARINE...
Issued at 420 AM CDT Fri Sep 8 2023

Light and variable winds can be expected over the coastal waters
today, with offshore flow developing tonight as a weak front
drifts south into the area. A few showers and storms will be
possible through tonight, with better chances expected on Saturday
as the front stalls just off the coast. A light to moderate
offshore flow will continue through the weekend, with onshore flow
resuming early in the week as high pressure builds back over the
northern Gulf of Mexico. No marine hazards are anticipated at this
time.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  98  69  95  64 /  50  30  40  10
LCH  97  73  93  70 /  50  30  50  20
LFT  97  73  95  70 /  50  30  40  10
BPT 102  74  96  72 /  50  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 4 PM CDT this afternoon for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

TX...Heat Advisory until 4 PM CDT this afternoon for TXZ180-201-
     259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...24
LONG TERM....66
AVIATION...07
Hazardous weather outlook, Sep 8, 3:40 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
440 AM CDT Fri Sep 8 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-090945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
440 AM CDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot temperatures and high humidity levels will yield heat index
values between 108 and 112 degrees today.

Scattered showers and storms are expected to develop and move south
across the area this afternoon. Some storms could be severe, capable
of producing damaging wind gusts and large hail. There is a Marginal
Risk (Level 2 out of 5) across southeast Texas and southwest and
central Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms will again be possible on Saturday, with
rain chances decreasing on Sunday and Monday before increasing again
through the week. While organized severe weather is not expected,
some storms will be capable of producing frequent lightning, periods
of heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-090945-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
440 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Widely scattered to scattered showers and storms will be possible.
The stronger storms could produce strong wind gusts along with higher
seas and occasional cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms will again be possible on Saturday, with
rain chances decreasing on Sunday and Monday before increasing again
through the week. While organized severe weather is not expected,
some storms will be capable of producing occasional lightning,
periods of heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 8, 11:49 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1249 PM CDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     Tstm Wnd Dmg     4 S Boyce               31.33N 92.68W
09/08/2023                   Rapides            LA   Broadcast Media

            Pictures received of trees down south of
            Boyce. Time estimated by radar.

&&

MKC
Local storm report, Sep 8, 11:55 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1255 PM CDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Tstm Wnd Dmg     Pineville               31.33N 92.42W
09/08/2023                   Rapides            LA   Public

            Social media report of portion of fence
            blown down from thunderstorm winds. Time
            estimated by radar.

&&

MKC
Local storm report, Sep 8, 12:04 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
104 PM CDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Tstm Wnd Gst     Fort Polk               31.05N 93.20W
09/08/2023  M52 MPH          Vernon             LA   AWOS

            AWOS station KPOE Fort Polk Fr. AWOS station
            gusted to 52 MPH.

&&

CK

The radar

The Lake Charles radar (KLCH), 99 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
September 8, 12:35 PM CST
Where
Jasper County, 1.37 mi ENE of Erin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AWSS
Coordinates
30.730, -93.980

Trees were downed northwest of Kirbyville.

Thunderstorm Wind, Hardin

When
September 8, 1:20 PM CST
Where
Hardin County, 0.91 mi NW of Silsbee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.360, -94.190

A large tree was downed on the northwest side of Silsbee.

Thunderstorm Wind, Jefferson

When
September 8, 1:20 PM CST
Where
Jefferson County, 0.6 mi W of Beaumont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.080, -94.110

Trees and powerlines were downed in Beaumont. One tree fell onto a car on 5th Street.

Thunderstorm Wind, Jefferson

When
September 8, 2:09 PM CST
Where
Jefferson County, 0.91 mi NW of Elizabeth
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.080, -94.190

A KFDM mesonet site recorded a wind gust of 60mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142322, 1142323, 1142325, 1142324.